By Medicover Hospitals / 09 December 2022

Home | Articles | Over usage of steroids by Covid patients can cause AVN HIP

Over usage of steroids by Covid patients can cause AVN HIP

  • Overconsumption of steroids by Covid patients during the pandemic has led to marked increase in avascular necrosis of hip causing destruction of the joint, even in young people in their 20's and 30's reporting to hospital with complaints of hip and thigh pain and difficulty in walking with daily limitation of activity.
  • For which they may need prolonged treatment of physiotherapy, anti-inflammatory drugs, bisphosphonates, and in severe cases even hip joint replacement to rebuild the joint.
  • Recently there is even 30 % surge of osteonecrosis of the hip due to Covid-19 in the post pandemic period.
  • Over usage of corticosteroids especially at high doses even for a few weeks or months is associated with potentially serious complications.
  • Steroid usage is a common cause of avascular necrosis of the hip, a condition that causes the destruction of bone tissue due to reduced blood supply and death of bone eventually leads to collapse with pathological fracture, sometimes within a matter of a few months resulting in early arthritis of the joint, resulting in severe pain around the groin along with difficulty in walking and restriction of daily activities.
  • The exact cause for AVN hip with steroid usage is yet to be known, but it is believed that corticosteroids can increase lipid levels in blood thus reducing the blood supply to the joint resulting in death of bone.
  • Incidence of avascular necrosis of the hip is high among steroid takers, particularly in alcoholics, smokers, patients with rheumatoid arthritis or lung problems.
  • Sometimes, quacks also mix steroids in their medication to offer quick relief without prior information. Steroids abuse has also been seen in people who were on acute or long term treatment for covid. Moreover, many of them took steroids indiscriminately without any dosage control or supervision by doctors, and by buying them directly. This has caused a surge of 20-30% in cases of AVN of hip in post pandemic period.
  • One out of ten patients with hip joint pain has a history of over usage of steroids for covid treatment, and also abuse of steroids without prescription. We have also encountered many such cases with hip destruction even in younger age group of 20 to 30 yrs. Recently we have operated bilateral hip joint replacement for 24 years young adult due to after effects of rampant use of steroids during the pandemic.
  • Early diagnosis is essential as it is a progressive and will worsen with time if not treated. Symptoms like hip pain, difficulty in walking, sudden onset of pain, history of over usage of steroids are all the warning signs to see a doctor immediately and investigate with X ray or MRI scan accordingly.
  • Early medication for AVN involves bed rest, use of blood thinners, anti inflammatory drugs, and bisphosphonates. Depending upon the staging of the disease, treatment may vary from core decompression and total hip arthroplasty.
  • Among preventive measures, keep your cholesterol levels low, as fat is the most common substance in the body that can block the blood supply to bones. Also take steroids only under the doctor’s supervision, and limit alcohol consumption and smoking.